It is not entirely clear why Lipitor (atorvastatin) became the most successful drug in the history of the pharmaceutical industry. Tens of millions of people have taken Lipitor to lower their bad LDL cholesterol. It is estimated that sales of this single drug brought in over $130 billion to Pfizer, its manufacturer. No other drug in history has ever come close to this mind boggling number.
According to the industry insider publication, FIERCE Pharma:
“Pfizer’s cholesterol-lowering drug Lipitor is by far the best-selling drug of all time.”
Lipitor became available in its generic form as atorvastatin in 2011. At last count it was the most prescribed drug in America. Over 21 million people take this statin daily. More than 100 million bottles of atorvastatin are dispensed annually.
Despite its popularity with physicians and its clear ability to bring cholesterol numbers down, there are some serious side effects to contend with. Many of these complications were not discovered until years after the drug was on the market.
We have been reporting on muscle and memory problems for a very long time. We have been roundly criticized by physicians for bringing these adverse drug events to the attention of patients. We are told that statins in general, and atorvastatin in particular, are life savers and we shouldn’t in any way discourage their use.
We are not discouraging their use! For people with serious heart trouble, statins can be invaluable. But we think that people deserve to know about the pros and cons of the medicines they take. We have received so many stories of devastating complications that we cannot remain silent. Here are just a few examples of the kinds of messages we have been receiving for decades:
Atorvastatin and Muscle Problems:
Q. My doctor recently prescribed atorvastatin to lower my cholesterol. I have always been very active—lifting weights, running and hiking. Now I cannot tell if the aches and pains I feel are related to the pharmaceutical or to simply being very active.
I have been athletic for so long that I tend to simply ignore little pains and strains. They are just part of exercising at a high capacity. On atorvastatin, I worry that ignoring them could be dangerous. How do I discern between the usual aches and pains from being athletic and those that might be worrisome?
A. Many people are able to tolerate statins without side effects. There are, however, others who experience muscle pain or weakness while taking such cholesterol-lowering drugs.
Researchers have been searching for the mechanisms behind this muscle damage and have come up with several suggestions (International Journal of Molecular Sciences, Feb. 19, 2021). There is no simple test to determine whether your discomfort is due to vigorous exercise or statin toxicity.
One strategy would be to ask your physician if you could safely do a challenge test. That would involve a statin “vacation” for several weeks to see if the pains disappear. If restarting the statin results in a reoccurrence of pain, the drug may be contributing to your soreness.
Rick in Scottsdale Responds:
“Your column appeared in the May 16 edition of the Seattle Times with a query from a very active person wondering about aches and pains being associated with atorvastatin. I assure you that his/her aches and pains ARE the result of atorvastatin use.
“The statin literature, doctors and advice websites make no distinction between statin side effects for athletes vs the general public. I am nearly 72, exercise vigorously 7-10 hours every week and maintain body fat =< 10%. I have been totally intolerant of simvastatin, atorvastatin and some other statin I cannot remember. I am currently tolerating rosuvastatin well.
“For HIGHLY active people, the statin side effect is NOT CRAMPS. It feels and acts exactly like a muscle tear or pull. I have had numerous instances of both and they are wildly different to the sufferer.
“Where a cramp is intense and painful, it is normally quite short term and can be relieved within minutes. A muscle pull or tear grows progressively worse, does not immediately respond to rest, ice, heat or massage and takes days/weeks to heal. Only, with a statin side effect the ‘tear’ does not improve until the drug clears the system. There is confusion about this because athletes KNOW what a cramp feels like and how it acts. When they have deep, debilitating, on-going pain in a large muscle (for me it was my quads), they do not describe or experience that as CRAMPS so they do not associate it with their statin use.
“For relatively inactive people, statins may very well cause classic ‘cramps.’ In active athletes it is much more severe and the warning literature is totally inadequate in informing statin users of likely issues. I have been able to address it by changing statins until I found one with minimal side effects.”
Rick in Scottsdale, AZ”
Barbara shares this story about atorvastatin side effects:
“I believe that I had the following symptoms from taking atorvastatin which disappeared once I stopped taking the drug. (I’d been on it for five years so dismissed the symptoms at first). Eventually I was so ill that I told my doctor “I feel like a toxic substance is inside me.”
“While I had complained of fatigue and myalgia [muscle pain], it was blown off. But then, I started feeling a cramp in my right arm which woke me when I slept. It was horribly painful and I thought it was from a lot of computer work.
“Eventually my right hand became so weak that I had to use my left hand to aid my right hand just to put down a cup of coffee. I didn’t have enough strength to do it with one arm.
“Then, slowly, I began to feel some memory problems, something that never troubled me before atorvastatin. I’d find myself starting to be afraid to go some places that required my mind to click (because in looking back–I was having trouble focusing.) One night I was at an intersection in my car waiting for the light to turn. I drove through the red light. I missed some cars that went by and suddenly realized that I was so confused that I couldn’t think straight.
“When I got off the drug, I had no more muscle pains, no more weakness in my arms and my mind is sharp as a tack.”
Blood Sugar Problems with Atorvastatin:
Muscle problems and memory issues are considered complications linked to statin-type cholesterol-lowering drugs. It took a lot longer time to realize that atorvastatin and other statins could also raise blood sugar. We received a signal about this complication long before the FDA acknowledged it could be a problem:
“I was recently informed after a series of tests over a six-month period that my blood glucose levels were elevated. I have been taking Lipitor for about a year or so and was wondering if this drug could be associated with my rise in blood glucose levels. I don’t want to take medications that improve one medical situation (lower my cholesterol) and make another (blood glucose) worse.”
Betty, January, 2003
Atorvastatin Side Effects & Complications
- Muscle pain or spasms (any where in the body, including legs, shoulders, back, arms or neck)
- Blood sugar elevation
- Memory problems, cognitive dysfunction, confusion, amnesia
- Nerve pain, peripheral neuropathy, leg cramps
- Digestive upset, nausea, constipation, diarrhea, flatulence
- Urinary tract infections
- Skin reactions, hives
- Sexual problems, erectile dysfunction
What we do not know is how common some of these side effects may be. Until recently the FDA assumed that memory problems and blood sugar elevation were so rare as to be almost forgettable.
Now the FDA has acknowledged that these are real problems. How common are sexual problems with statins? No one really knows. What about arthritis, nerve pain, cataracts or peripheral neuropathy? Again we are clueless. We suspect that such side effects are more common with statins than most health professionals realize. And people who are susceptible to some statin complications may be especially prone to multiple problems.
We recognize that some people really do need these medications to prevent a heart attack or a stroke. The data suggest that people who have clearly diagnosed heart disease can benefit. Those who have had one heart attack can reduce the risk of a second by taking a statin. And many individuals never suffer any side effects from statins. Good for them. They are fortunate.
Others are not so lucky. We don’t know what the true incidence of some of the so-called minor side effects really is. That’s why we need your help. Please let us know how you or someone you love has fared on a statin-type drug. You can comment below. Thanks for letting us know about your experience. And one more thing…no one should stop a statin without consulting the prescriber. We do not want anyone to go from the frying pan into the fire. Your doctor needs to know about how you are doing on any medication, especially a statin!
Finally, should you be interested in the inside story about some of these problems you will find our book, Top Screwups Doctors Make and How to Avoid Them of interest. All our books can be found in The People’s Pharmacy Store. To learn more about the pros and cons of statins and other approaches for lipid management, you may wish to consult our eGuide to Cholesterol Control & Heart Health. This online resource is found in the Health eGuides section of this website.
And please comment below on your experience with atorvastatin or other statin-type cholesterol-lowering drugs.